|Bath salts becoming big problem|
|Written by Greg Ruland|
|Wednesday, 23 November 2011 00:00|
It’s the variety of toxic chemicals and erratic potency in designer drugs that makes them so dangerous to consume but also keeps them one step ahead of the law, according to Verde Valley Fire District paramedic and MATForce speaker Ivan Anderson.
Chemical dependency therapists, county officials, health care providers and teenagers filled meeting rooms in Cottonwood and Prescott on Thursday, Nov. 10, to hear Anderson’s lecture on synthetic and designer drugs, “The Search for New Highs,” hosted by MATForce.
Anderson explained the chemical makeup and potential health hazards presented by bath salts, spice, Ecstasy, and a new synthetic opium, krokodil.
A year or two from now, he conceded, the discussion will be about new designer concoctions, sometimes with new names, often bearing the same brand but an altered formula not prohibited by law.
Multiple trips without adverse physical effects does not protect the user from a final, fatal dose, because the chemicals used in one batch may be very different from those used in another. The body’s response to the altered formulas range from euphoria to agitated paranoia to death, Anderson said.
Coming down from bath salts can take four days or more, he said.
People experiencing a bath salts high become very violent and often present a danger to themselves and others. When called to treat someone who has ingested bath salts, Anderson said paramedics usually don’t carry enough sedatives with them to calm the patient down.
Calming them with sedatives usually becomes a high priority that protects both the patients and those trying to help them from injury, Anderson said.
Agitation, paranoia, hallucinations, chest pain, suicide, high blood pressure and increased pulse are all symptoms of a bath salts high.
“Basically, you’re poisoning yourself where you’re ingesting this stuff,” Anderson said.
Reports from emergency rooms in Prescott and Cottonwood indicate designer drug use is on the rise locally. Ecstasy overdoses, for example, are beginning to show up at local hospitals again. Popular in the 1980s and 1990s, Ecstasy appears to be making a comeback, he said.
Krokodil is a synthetic opium that causes harsh addictions nearly impossible to overcome. Very popular in Russia and Europe, it is just showing up now in Texas and is likely to spread to the Verde Valley at some point, Anderson warned.